Help Newly Diagnosed !


I have ms so a lot of my symptoms were blamed on ms, however when at one of my appointments a nurse said I show get my thyroid checked as I had a lot of symptoms she had ( croaky voice, ridges through nails, thining hair, weight gain and excessive fatigue).I made an appointment privately and seen an endocrinologist cut a long story short he diagnosed hypo and started me on 50mg levothyroxine, 2 weeks later after feeling no different he upped it to 75mg and also put me on 20 of liothyronine. Almost immediately I started to feel better. I am not seeing him until end of July but he requested bloods which are TSH less than 0.02 T4 17.1 and T3 10.8. I have no idea what these mean. Currently I am in the middle of a relapse I think , fatigue so bad I cant stay awake, pain through the roof which I am on morphine and other symptoms.. I am now worried about these results and if they are making things worse or is it just a combination of all the drugs I take. Sorry for long post and would be thankful if someone could maybe shine a light on this for me many thanks Debbie

9 Replies

  • Hi Debbie, do you have the lab ref ranges to go with those results (the figures in brackets after the result)? Your FT3 is elevated above most ranges I've seen and I think you are overmedicated which could be why you feel you have relapsed.

  • Hi Clutter

    T3 10.8 (3.1-6.8) T4 17.1 (10.6-23.2) TSH<0,02 (0.3-4.2) thanks

  • Deb, You are overmedicated, your FT3 is way over range because your endo recklessly raised your meds from 50mcg to the equivalent of 135mcg. Increases should be in 25mcg increments every 4/6 weeks. It takes time for thyroid medication to work and it's no surprise you didn't feel any improvement after 2 weeks. T3 is 3 x stronger than Levothyroxine and is quick acting which is why you noticed an improvement but felt worse when the increased T4 kicked in.

    I'd advise stopping your medication for 3 days and then reduce your Levothyroxine to 25mcg and continue on 20mcg T3 and have another blood test in 4 weeks. Make sure not to take your medication until after your blood test.

  • Thanks so much I am taking so many pills and freaking out about what they are doing to my body already suffer bad fatigue with my ms and was so glad that i started to feel semi human when on thyroid meds but I started on these meds against wishes of my gp. She felt that although I had all the symptoms of hypothyroid my bloods were borderline. My endo preferred to treat symptoms as i also had thyroid anti bodies and he felt it would be better to act now before things get worse. I have emailed him my results and will have a breather for a few days and hopefully see an improvement. x

  • Deb, when I was over medicated my T3 was 8.5 with same lab range as yours, and ended up feeling really terrible, I wouldn't wish it on my worst enemy, your endo, is way off with his prescribing! you must feel really awful! I think clutter has given you a life line with her advice and help with dosage.

    you will feel so much better in a week or so ,or even sooner if you follow it..

    good luck!

  • It is good you have an endo who treats symptoms, amazing to hear improvements, even 'tho he advised you to increase too quickly. (can't believe he didn't know T3 was more than 3x as potent!)

    don't forget to check levels of vitamins/minerals are optimal, these may be in the mix too - ferritin, B12 & folate, Vit D. (Thyorid meds should be taken away from others) perhaps an inventory of pills would be an idea? hope you feel better soon J :D

  • I applaud your endo's decision to treat your symptoms before they get worse and wish more doctors had the same attitude, but oh, his prescribing was very off. If you aren't feeling improvement by Tues/Wed it won't hurt to stay off meds a few days longer as it takes about 8 days for the last Levothyroxine dose to wear off and 4 weeks to clear your system.

    ps click on the yellow Reply to this button and the member you are replying to will get an email alert.

  • Me again.. Endo got in touch and has told me my levels are ok except my T3 is slightly raised and to continue taking 75mcg of T4 and only take 10mcg of T3 however my legs have started to swell and harden I can actually feel the skin stretched. I am really worried as I dont know what to take now just to add to the problem I also have ms and take a massive cocktail of drugs for that including morphine and so I feel I am totally poisoning my body with all these drugs to feel worse. any help much appreciated.

  • Debmin, I think you should see your GP about your legs, I very much doubt it is related to thyroxine over medication or your elevated FT3.

    Did you stop thyroid meds for a few days and do you feel any improvement?

You may also like...